If your loved one struggles with substance use disorder, you should familiarize yourself with the signs of a drug overdose. Recognizing the signs and being able to react quickly could mean the difference between life and death.
Know the Signs of Drug Overdose
Many drug overdose symptoms differ depending upon the drug used. For instance, the signs of opioid overdose may differ from the symptoms of benzo overdose. Some symptoms, however, are similar across the board. If you notice your loved one exhibiting any of the following medical issues, it’s vital to seek medical treatment immediately. Difficulties such as these can escalate quickly, and recognizing a drug overdose could make a world of difference.
Abnormal gait, or difficulty walking, may be a sign of stroke, inner ear infection, or a sudden drop in blood sugar. It can also be a sign of drug overdose. Drugs such as alcohol, opioids, benzo, and anti-psychotics may cause an unsteady gait when someone takes too much. Nerves send confusing messages to the brain, or the brain has trouble reading the messages being received. Either way, something serious is going on, probably in the central nervous system. Sudden difficulty walking is always a cause for concern. Seek help immediately.
Respiratory difficulties may be a sign of opioid, alcohol, or another depressant drug overdose. These drugs slow your breathing and respiration to make you feel calm. Doctors prescribe them to treat pain, panic, anxiety, insomnia, or to relieve seizures. Taking large doses of drugs like these can slow your respiration until your heart stops beating altogether, resulting in coma or death.
Convulsions are types of seizures. They happen when there’s a sudden burst of electrical activity in the brain. Convulsions cause uncontrollable muscle spasms and may cause your loved one to go in and out of consciousness. They’re basically an electrical storm inside the brain, affecting neurological function. Before a convulsion occurs, you may notice your loved one losing awareness. Their eyes may roll backward and their body may stiffen. Many things cause convulsions, including drug overdose. If you witness your loved one having a convulsion, call for help right away.
Loss of Consciousness
Loss of consciousness could be a serious sign of drug overdose, especially if your family member uses opioids or alcohol. When your loved one loses consciousness due to overdose, it could mean there’s trauma to the brain or respiratory system. Either way, your loved one needs help. Losing consciousness may mean your friend or family member is slipping into a coma, and the longer they go without treatment, the more difficulty they may have when they awaken. Unconsciousness can lead to coma or death in a short time when left unattended.
Exploring Drug Rehab at Atlantic Recovery Center
If your loved one needs help with substance use disorder, Atlantic Recovery Center offers excellent drug rehab programs to get them started toward sobriety. Atlantic Recovery Center serves South Florida and the surrounding areas, providing warm, family-oriented care for drug and alcohol addiction. Our programs are small and gender-specific to better meet the individual needs of our clients. As a member of our recovery programs, your loved one will enjoy comfortable, home-like accommodations, and a picturesque campus that offers plenty of space for exploration. They’ll commune with nature, socialize with others who are fighting similar battles, and learn the coping skills and recovery behaviors needed to become drug-free for life.
When you’re ready to reach out for help for yourself or a loved one, Atlantic Recovery Center is ready to extend a helping hand. Contact us today at (855) 875-0664 to learn more about our drug rehab programs and how they change lives for the better.